Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Split and minimal abelian extensions of finite groups

Author: Victor E. Hill
Journal: Trans. Amer. Math. Soc. 172 (1972), 329-337
MSC: Primary 20F25
MathSciNet review: 0310072
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Criteria for an abelian extension of a group to split are given in terms of a Sylow decomposition of the kernel and of normal series for the Sylow subgroups. An extension is minimal if only the entire extension is carried onto the given group by the canonical homomorphism. Various basic results on minimal extensions are given, and the structure question is related to the case of irreducible kernels of prime exponent. It is proved that an irreducible modular representation of $ {\text{SL}}(2,p)$ or $ {\text{PSL}}(2,p)$ for $ p$ prime and $ \geq 5$ afford a minimal extension with kernel of exponent $ p$ only when the representation has degree 3, i.e., when the kernel has order $ {p^3}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20F25

Retrieve articles in all journals with MSC: 20F25

Additional Information

Keywords: Modular representations, projective modules, block of defect zero, linear groups over finite fields, generators and relations
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society